Atormac
Neurology India
Open access journal indexed with Index Medicus
  Users online: 1655  
 Home | Login 
About Editorial board Articles NSI Publications Search Instructions Online Submission Subscribe Videos Etcetera Contact
  Navigate Here 
 Search
 
  » Next article
  » Previous article 
  » Table of Contents
  
 Resource Links
  »  Similar in PUBMED
 »  Search Pubmed for
 »  Search in Google Scholar for
  »  Article in PDF (137 KB)
  »  Citation Manager
  »  Access Statistics
  »  Reader Comments
  »  Email Alert *
  »  Add to My List *
* Registration required (free)  

 
  In this Article
 »  References
 »  Article Figures

 Article Access Statistics
    Viewed4120    
    Printed79    
    Emailed1    
    PDF Downloaded230    
    Comments [Add]    
    Cited by others 3    

Recommend this journal

 


 
LETTER TO EDITOR
Year : 2007  |  Volume : 55  |  Issue : 2  |  Page : 181-182

Phenytoin-induced toxic epidermal necrolysis in a neurosurgical patient


Department of Neurosurgery, All India Institute of Medical Sciences, New Delhi, India

Date of Acceptance16-Sep-2006

Correspondence Address:
F U Ahmad
Department of Neurosurgery, All India Institute of Medical Sciences, New Delhi
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/0028-3886.32804

Rights and Permissions



How to cite this article:
Ahmad F U, Mahapatra A K. Phenytoin-induced toxic epidermal necrolysis in a neurosurgical patient. Neurol India 2007;55:181-2

How to cite this URL:
Ahmad F U, Mahapatra A K. Phenytoin-induced toxic epidermal necrolysis in a neurosurgical patient. Neurol India [serial online] 2007 [cited 2019 Feb 20];55:181-2. Available from: http://www.neurologyindia.com/text.asp?2007/55/2/181/32804


Sir,

A 50-year-old man was admitted for treatment of a posterior fossa cyst with hydrocephalus. It was planned to do a ventriculoperitoneal (VP) shunt for rapid relief of pressure symptoms, followed by endoscopic decompression of the cyst through the fourth ventricle in the same admission, but different sitting. Phenytoin was started after VP shunt was done. However, two days later, the patient started developing an erythematous rash, beginning in the perioral and periorbital areas, which spread to involve the whole trunk and limbs centrifugally over the next one day. Over 50% of the total surface area was involved. Next day, wrinkling and sloughing of the skin began and sloughing could be provoked by gentle stroking of the skin (Nikolsky's sign), even in areas apparently uninvolved. Large flaccid bullae developed and exfoliation continued in large sheets over the front and back of trunk, leaving behind denuded areas of red, glistening, but non-purulent skin [Figure - 1]A, B.

Since he was being treated with multiple drugs, including netilmycin, chloramphenicol, phenytoin, and NSAIDS, drug eruption was considered a strong possibility and all medications were stopped. In consultation with dermatologists, he was managed with topical antibiotics for the skin, eyes, and oral cavity, along with systemic steroids. Prophylactic intravenous antibiotics (vancomycin, levofloxacin, and piperacillin-tazobactam) were added when the patient developed fever after one week of illness. High dose cyclophosphamide/cyclocporin/intravenous immunoglobulin were considered in treatment but were not used in view of their side effects and improvement in patient's condition with the ongoing treatment. Multiple cultures from blood and raw areas of skin were either sterile or grew multiple contaminants. Other drugs were slowly restarted but phenytoin was replaced with sodium valproate. Care was taken to maintain the fluid and electrolyte balance. The entire illness persisted for 3 weeks. The patient progressively improved, was discharged, and was planned for endoscopic cyst decompression on a later date.

Toxic epidermal necrolysis (TEN) is the most serious of the cutaneous drug reactions. It is blistering disorder, with erosions of multiple mucous membranes and small skin blisters developing on dusky or pupuric macules. The onset is usually acute, as in our case and epidermal necrosis involves >30% of body surface area. It can be distinguished from Steven-Johnson syndrome (SJS), where the total surface of body surface area detachment is <10%, by definition. Pathologically, TEN produces a dermal-epidermal cleavage plane, causing the characteristic bullae.[1]

A morbilliform rash is the most common reaction to phenytoin, occurring in as many as 5% of cases overall. However, a wide variety of cutaneous reactions can occur, including acneiform lesions, exfoliative dermatitis, erythema multiforme, SJS, vasculitis, gingival hyperplasia, heel pad thickening, and lupus like reaction.[2],[3],[4] In a hospital-based adverse drug reaction reporting program from an Indian tertiary care hospital, phenytoin was the individual drug most frequently reported as a cause of adverse drug reaction.[5] As calculated by Naranjo's adverse drug reaction probability score, the causable relationship between phenytoin and TEN in our case is 'probable'. TEN can also occur as a complication of other drugs.[1],[2]

Steroids are the treatment of choice in severe cases, to limit the inflammatory process, along with prophylactic systemic and topical antibiotics. If severe drug reactions such as TEN occur, the suspected drugs, including antiepileptic drugs (AED), should be stopped immediately. A new AED can be started, if necessary, before the resolution of the rash, without increasing the risk of further reactions.[4] However, in cases of phenytoin reactions, carbamazepine, and phenobarbitone should be avoided as they can cross react in such patients.

Our case reemphasizes that the neurosurgeons/neurologists/physicians should be aware of the potentially life threatening complications of phenytoin, which is so commonly used by them.[6]

 
 » References Top

1.Bruce UW, Robert SS. Cutaneous drug reactions. In : Fauci AS, Braunwald E, Isselbacher KJ, Wilson JD, Martin JB, Kasper DL, et al . Editors. Principles of Internal Medicine. 14th ed. McGraw Hills: 1998. p. 304-9.  Back to cited text no. 1    
2.Scheinfeld N. Impact of phenytoin therapy on skin and skin disease. Expert Opin Drug Saf 2004;3:655-65.  Back to cited text no. 2  [PUBMED]  [FULLTEXT]
3.Leong KP, Chng HH. Allergic reactions to phenytoin in a general hospital in Singapore. Asian Pac J Allergy Immunol 1996;14:65-8.  Back to cited text no. 3  [PUBMED]  
4.Pelekanos J, Camfield P, Camfield C, Gordon K. Allergic rash due to antiepileptic drugs: Clinical feature and management. Epilepsia 1991;32:554-9.  Back to cited text no. 4  [PUBMED]  
5.Jose J, Rao PG. Pattern of adverse drug reactions notified by spontaneous reporting in an Indian tertiary care teaching hospital. Pharmacol Res 2006;54:226-33.  Back to cited text no. 5  [PUBMED]  [FULLTEXT]
6.Naranjo CA, Busto U, Sellers EM, Sandor P, Ruiz I, Roberts EA, et al . A method for estimating the probability of adverse drug reactions. Clin Pharmacol Ther 1981;30:239-45.  Back to cited text no. 6  [PUBMED]  


    Figures

  [Figure - 1]

This article has been cited by
1 Non-Pharmacologic Management of Epilepsy
Manish Parakh,Vikash Katewa
The Indian Journal of Pediatrics. 2014; 81(10): 1073
[Pubmed] | [DOI]
2 Palliative hemispherotomy in children with bilateral seizure onset : Clinical article
Michael Anthony Ciliberto, David Limbrick, Alexander Powers, Jeffrey B. Titus, Rebecca Munro, Matthew D. Smyth
Journal of Neurosurgery Pediatrics. 2012; 9(4): 381
[VIEW] | [DOI]
3 Stevens-Johnson Syndrome and Toxic epidermal necrolysis a 15-year retrospective study | [Síndroma de Stevens-Johnson e Necrólise Tóxica Epidérmica um estudo retrospectivo de 15 anos]
Moniz, P., Casal, D., Mavioso, C., Castro, J.V.E., Almeida, M.A.
Acta Medica Portuguesa. 2011; 24(1): 59-70
[Pubmed]



 

Top
Print this article  Email this article
Previous article Next article
Online since 20th March '04
Published by Wolters Kluwer - Medknow